Opioid Overdose

Recognizing Opioid Overdose

Sometimes it can be difficult to tell whether a person has overdosed or has passed out. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save the person’s life.

If someone is high on opiates, like prescription medications or heroin:

  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • They might:
    • “Nod out”
    • Scratch a lot due to itchy skin
    • Slur their speech
    • Appear out of it but still respond to outside stimulus like loud noise or the light shake and voice of a concerned friend.

If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

The following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing that is very slow and shallow, erratic, or has stopped
  • For lighter-skinned people, a skin tone that turns bluish purple
  • For darker-skinned people, a skin tone that turns grayish or ashen
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • A body is very limp
  • A face that is very pale or clammy
  • Fingernails and lips that have turned blue or purplish black
  • Pulse (heartbeat) that is slow, erratic, or not there at all

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

What is Naloxone or Narcan®?

Narcan® is the brand name for an opioid antagonist. It is used to completely or partially reverse the effects of pain-relieving and highly addictive drugs, such as heroin, morphine, and oxycodone. Narcan also is used for diagnosis of suspected or known acute opioid overdose and for blood pressure support in septic shock.

What is it used for?

Narcan works by blocking the effects of opiates on the brain and by restoring breathing. It will only work if a person has opiates in their system; therefore, it is safe to use in cases of suspected overdose.

Narcan is available in generic form by the name naloxone. In Pennsylvania, naloxone can be purchased over the counter at any pharmacy. Families of known opiate users, whether under a physician’s care or self-medicating, can get naloxone without a prescription to keep on hand in an emergency.

Narcan comes in a nasal spray and an injectable form. The nasal spray is the most common form for laypeople to have on hand and is the easiest to use. The injectable form is usually used only by medical professionals.

How is Narcan® Used?

The five key steps to reversing an overdose using the nasal form of naloxone are:

Step 1: Try to wake the person.

Shake the person and shout their name. If no response, grind your knuckles against their breastbone for 5 to 10 seconds.

Step 2: Check for breathing.

If the person is not breathing, give a few quick rescue breaths.

Step 3: Assemble the applicator.

Affix the nasal applicator to the needleless syringe and then the glass cartridge of naloxone.

Step 4: Spray the naloxone.

Tilt the person’s head back and spray half the naloxone up one nostril (1 cc) and half up the other nostril.

Step 5: Check again for breathing.

If there is no breathing or breathing is still shallow, continue to perform rescue breaths. If there is no change in 3 to 5 minutes, give another dose of naloxone and continue mouth-to-mouth.

If the second dose does not revive them, there is something else wrong—either the heart has stopped for too long, there are no opioids in their system, or the opioids are unusually strong (such as Fentanyl) and require more naloxone to reverse.

Where can you obtain Narcan®?

In Pennsylvania, the Secretary of Health has signed a "standing order" which allows pharmacists to dispense naloxone to anyone without a prescription. This means if you are at risk of an overdose, or in a position to assist a person who may be at risk, you can obtain naloxone (Narcan) without a prescription.

Note: Not all pharmacies carry naloxone or participate in the standing order.

Related Articles